Exacerbations of Graves' disease after unilateral adrenalectomy for Cushing's syndrome


Arikan E. , Guldiken S., Altun B., Kara M., Tugrul A.

JOURNAL OF ENDOCRINOLOGICAL INVESTIGATION, cilt.27, ss.574-576, 2004 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 27 Konu: 6
  • Basım Tarihi: 2004
  • Doi Numarası: 10.1007/bf03347482
  • Dergi Adı: JOURNAL OF ENDOCRINOLOGICAL INVESTIGATION
  • Sayfa Sayısı: ss.574-576

Özet

Cushing's syndrome is characterized by endogenously increased production of glucocorticoids. The activity of immune system is regulated mainly by two systems in the body. Glucocorticoids and NF-kappaB counteract the effects of each other on the immune system. It has been reported that immune response is exaggerated after the amelioration of Cushing's syndrome. We report a rare case of exacerbation of Graves' disease after unilateral adrenalectomy for Cusing's syndrome. A 50-yr-obese woman with hypertension, dyslipidemia, impaired glucose tolerance and insulin resistance was admitted to outpatients clinic of endocrinology. The results of evaluation of glucocorticoids metabolism and adrenal magnetic resonance imaging revealed the Cusing's syndrome. We also assessed thyroid function tests because of the diagnosis of golter and thyroid hormone replacement in her medical history, and the presence of exophthalmia and tachycardia in examination. Althoug TSH level was detected at the lower border of normal range, free T-4 and free T-3 were in normal range and autoantibody of thyroidal peroxidase and thyroglobulin was higer than normal reference range. An operation was performed and a mass was removed from her left adrenal gland. The pathologic examination confirmed adrenal adenoma. She was re-admitted to the outpatient clinic 9 months after with complaints of palpitation, malaise and weight loss. Tests carried out to determine the thyroid function revealed Graves' disease. We prescribed propylthiouracil and P-blocker treatment. (C) 2004, Editrice Kurtis.